Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the automorphisms of the spectral unit ball


Author: Constantin Costara
Journal: Proc. Amer. Math. Soc. 140 (2012), 4181-4186
MSC (2010): Primary 46Hxx; Secondary 32Hxx, 47A10
DOI: https://doi.org/10.1090/S0002-9939-2012-11266-3
Published electronically: April 2, 2012
MathSciNet review: 2957207
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal {A}$ be a (complex, unital) semisimple Banach algebra and denote by $ \Omega _{\mathcal {A}}$ its open spectral unit ball, that is, the set

$\displaystyle \Omega _{\mathcal {A}}=\{a\in \mathcal {A}:\sigma \left ( a\right ) \subseteq \mathbf {D}\},$    

where $ \sigma \left ( a\right ) $ denotes the spectrum of $ a$ in $ \mathcal {A}$ and $ \mathbf {D}$ is the open unit disc in the complex plane. We prove that if $ F:\Omega _{\mathcal {A}}\rightarrow \Omega _{\mathcal {A}}$ is a holomorphic map satisfying $ F\left ( 0\right ) =0$ and $ F^{\prime }\left ( 0\right ) =I$ (the identity of $ \mathcal {A}$), then for $ a$ in $ \Omega _{ \mathcal {A}}$ the intersection of all closed discs lying inside $ \mathbf {D}$ and containing $ \sigma \left ( a\right ) $ equals the intersection of all closed discs lying inside $ \mathbf {D}$ and containing $ \sigma \left ( F\left ( a\right ) \right ) $. When all the elements of $ \mathcal {A}$ have an at most countable spectrum and $ F$ is biholomorphic, this implies that $ F$ preserves the convex hull of the spectrum. As an application of the same equality, we prove that if $ \mathcal {B}$ is a semisimple Banach algebra and $ T: \mathcal {A } \rightarrow \mathcal {B}$ is a unital surjective spectral isometry, then $ \sigma \left ( T\left ( a\right ) \right ) =\sigma \left ( a\right ) $ in the case when $ \sigma \left ( a\right ) $ has exactly two elements.

References [Enhancements On Off] (What's this?)

  • 1. B. Aupetit, A primer on spectral theory, Springer-Verlag, New York, 1991. MR 1083349 (92c:46001)
  • 2. B. Aupetit, Spectrum-preserving linear mappings between Banach algebras or Jordan-Banach algebras, J. London Math. Soc. (2) 62 (2000), 917-924. MR 1794294 (2001h:46078)
  • 3. H. Bercovici, C. Foias and A. Tannenbaum, A spectral commutant lifting theorem, Trans. Amer. Math. Soc. 325 (1991), 741-763. MR 1000144 (91j:47006)
  • 4. C. Costara, A Cartan type theorem for finite-dimensional algebras, Linear Algebra Appl. 426 (2007), 299-304. MR 2347842 (2008g:46068)
  • 5. M. Mathieu, Spectrally bounded operators on simple $ C^{*}$-algebras, II, Irish Math. Soc. Bull. 54 (2004), 33-40. MR 2138429 (2005m:47074)
  • 6. M. Mathieu, Towards a non-selfadjoint version of Kadison's theorem, Annales Mathematicae et Informaticae 32 (2005), 87-94. MR 2264870 (2008a:46057)
  • 7. M. Mathieu and A.R. Sourour, Hereditary properties of spectral isometries, Arch. Math. (Basel) 82 (2004), 222-229. MR 2053626 (2004m:47073)
  • 8. T.J. Ransford, A Cartan theorem for Banach algebras, Proc. Amer. Math. Soc. 124 (1996), No. 1, 243-247. MR 1307559 (96d:46063)
  • 9. T. Ransford and M. White, Spectral characterization of algebraic elements, Bull. London Math. Soc. 33 (2001), 77-82. MR 1798579 (2001j:46066)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46Hxx, 32Hxx, 47A10

Retrieve articles in all journals with MSC (2010): 46Hxx, 32Hxx, 47A10


Additional Information

Constantin Costara
Affiliation: Faculty of Mathematics and Informatics, Ovidius University, Mamaia Boulevard 124, 900527 Constanţa, Romania
Email: cdcostara@univ-ovidius.ro

DOI: https://doi.org/10.1090/S0002-9939-2012-11266-3
Keywords: Spectrum, spectral unit ball, holomorphic mappings
Received by editor(s): January 15, 2011
Received by editor(s) in revised form: May 18, 2011
Published electronically: April 2, 2012
Additional Notes: This work was supported by CNCSIS-UEFISCSU, project number 24/06.08.2010, PN II-RU Code 300/2010.
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society